Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS State College, PA

June 19, 2019Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 19, 2019, 10:39 PM EDT for Warren County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2019, 10:39 PM EDT (02:39 UTC)
Expired
Jun 20, 2019, 1:45 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Warren County, PA

The radar

The Buffalo radar (KBUF), 133 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS51 KCTP 200239
FFWCTP
PAC123-200545-
/O.NEW.KCTP.FF.W.0005.190620T0239Z-190620T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1039 PM EDT Wed Jun 19 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Central Warren County in north central Pennsylvania...

* Until 145 AM EDT.

* At 1037 PM EDT, emergency management reported heavy rain is 
  causing flash flooding in and around Youngsville. Between three to 
  five inches of rain have already fallen. 

* Some locations that will experience flooding include...
  Youngsville and Starbrick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4178 7935 4183 7939 4191 7926 4186 7920

$$

La Corte
1 follow-up statement
548 
WGUS71 KCTP 200332
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1132 PM EDT Wed Jun 19 2019

PAC123-200545-
/O.CON.KCTP.FF.W.0005.000000T0000Z-190620T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren PA-
1132 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
CENTRAL WARREN COUNTY...

At 1130 PM EDT, emergency management reported flash flooding in 
Youngsville with multiple roadways closed. Flash flooding is already 
occurring.

Some locations that will experience flooding include...
Youngsville and Starbrick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4178 7935 4183 7939 4191 7926 4186 7920

$$

Ceru

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:26 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 19, 10:26 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
1026 PM EDT Wed Jun 19 2019

.SYNOPSIS...
An unsettled and stormy weather pattern will continue through
Thursday evening thanks to the close proximity of a slowly
meandering front. A pleasant and dry weekend is in store.
Temperatures will trend a little cooler than normal for Friday
and Saturday in the wake of a cold front. Warmer weather will
return next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

The convection has been scattered about and locally heavy, but
most rain has been brief enough to cause only minor problems if
any at all.

The very humid airmass will remain in place overnight, and the
HRRR suggests the risk of showers/storms will continue. No real
organized feature is evident so it's hard to be specific with
timing and location, but the overall trend should be for the
activity to diminish in coverage over the next few hours, and
that seems to be the trend even now.

Convection rolling through central OH is brought into my
western zones right around sunrise. As it stands now the Flood
watch expires at 04Z/midnight. That seems reasonable, but
looking ahead to late night and Thursday morning, we may need a
new watch for additional heavy rain potential.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A distinct low center will develop and push into wrn PA in the
morning hours. This low is sub-1000mb and anomalously strong for
the beginning of Summer. It will push its southward trailing
cold front through during the afternoon and early evening. The
coincidence of the old west-east front, anomalously high PWATs,
and this decent long- wave trough + sfc low moving thru around
peak heating will generate thunderstorms. Some of them will
produce very heavy rainfall, and severe wind gusts/hail with as
increasing vertical shear and a veering/broad loop hodograph.

An isolated tornado or two is possible as well due to the
boundary/shear and low LCLs present - especially from the
KUNV/KIPT vicinity SE to the Lower Susq Valley.

The heavy rain will probably cause some flooding, but the
flooding threat area is not highly certain at this point. We may
need a flash flood watch for Thursday, but later shifts can
take a closer look. It's a little far out to post a watch just
yet.

The potent sfc low pressure center (~995 mb) should be over NE
PA by nightfall, and the cold front dragging down thru MDT. Wrap
around could make some sct SHRA over the W Thurs night, but it
will be drying out and getting a little gusty by Fri morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Breezy and drier/less humid conditions will arrive Thursday
night through Friday on the backside of the departing system.
Expect a break from the rain for 2-3 days with pleasant
conditions through the weekend before a surge in humidity
returns showers and storms to the forecast next week.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Showers continue to stream through the area. Thunderstorms are
beginning to subside with only isolated TSRA now, mainly
through the south and eastern portions of the region. Overall
VFR cigs and vsbys though passing showers are bringing MVFR to
brief periods of IFR vsbys in heavy rain. IFR is possible
overnight due to the light winds and the copious amounts of
moisture. So look for areas of fog/low stratus clouds similar to
early this Wednesday morning. Another round of showers and
thunderstorms will be possible late Thursday morning, early
Thursday afternoon.

.Outlook...

Thu...Rain/low cigs possible north. Scattered-numerous PM tsra
impacts likely Central and Southern PA.

Fri...AM low cigs possible W Mtns.

Sat-Sun...No sig wx expected.

&&

.CLIMATE...
Astronomical summer (solstice) begins Friday, June 21st at
1154AM EDT (1554 UTC).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ012-
017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte/Lambert
SHORT TERM...Lambert
LONG TERM...Steinbugl
AVIATION...Lambert/Ceru
CLIMATE...
Hazardous weather outlook, Jun 19, 2:24 PM EDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
224 PM EDT Wed Jun 19 2019

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-201830-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
224 PM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible on Thursday. An
isolated weak, short-lived tornado is also possible. Heavy rain is
also expected from some of the storms. This could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-201830-
Warren-McKean-Potter-Elk-Cameron-Tioga-
224 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible on Thursday. An
isolated weak, short-lived tornado is also possible. Heavy rain is
also expected from some of the storms. This could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Jun 19, 8:02 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLASH FLOOD      BUCKHORN                41.02N  76.50W
06/19/2019                   COLUMBIA           PA   FIRE DEPT/RESCUE

            SCHOOL HOUSE ROAD WASHED OUT NEAR BUCKHORN.

&&

EVENT NUMBER CTP1901442

EVANEGO
Local storm report, Jun 19, 8:11 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
811 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 ENE BLOOMSBURG        41.01N  76.42W
06/19/2019                   COLUMBIA           PA   FIRE DEPT/RESCUE

            SEVERAL ROADS ARE CLOSED DUE TO FLOODING IN SCOTT
            TOWNSHIP.

&&

EVENT NUMBER CTP1901443

EVANEGO
Special weather statement, Jun 19, 9:04 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service State College PA
904 PM EDT Wed Jun 19 2019

PAZ034-035-200130-
Bedford PA-Fulton PA-
904 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 930 PM EDT...

At 903 PM EDT, Doppler radar indicated a strong thunderstorm near
Inglesmith, moving northeast at 15 mph.

Very heavy rain is expected and wind gusts 40 to 50 mph are possible.

Locations impacted include...
Breezewood, Warfordsburg, Clearville, Crystal Springs, Barnes Gap,
Inglesmith and Locust Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3973 7858 3981 7864 4002 7821 3972 7814
      3972 7854
TIME...MOT...LOC 0103Z 240DEG 15KT 3977 7850

La Corte
Local storm report, Jun 19, 10:09 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1009 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      BEVERLY HEIGHTS         40.41N  76.47W
06/19/2019                   LEBANON            PA   FIRE DEPT/RESCUE

            SEVERAL ROAD CLOSURES DUE TO HIGH WATER IN THE VICINITY
            OF BEVERLY HEIGHTS IN SWATARA TOWNSHIP.

&&

EVENT NUMBER CTP1901444

EVANEGO
Local storm report, Jun 19, 10:13 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLASH FLOOD      BEVERLY HEIGHTS         40.41N  76.47W
06/19/2019                   LEBANON            PA   FIRE DEPT/RESCUE

            WATER RESCUE AT A RESIDENCE SURROUNDED BY RUSHING WATER
            ON OLD JONESTOWN ROAD.

&&

EVENT NUMBER CTP1901445

EVANEGO
Local storm report, Jun 19, 10:16 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1016 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       4 SE FREDERICKSBURG     40.42N  76.37W
06/19/2019  M2.01 INCH       LEBANON            PA   TRAINED SPOTTER

            JUST OVER 2 INCHES OF RAIN IN ONLY 50 MINUTES.

&&

EVENT NUMBER CTP1901446

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:04 PM EDTSpecial Weather StatementCTPBedford26 min
Jun 19, 9:12 PM EDTAreal Flood AdvisoryCTPLebanon3 hr
Jun 19, 9:19 PM EDTFlash Flood WarningCTPLebanon3 hr
Jun 19, 9:25 PM EDTAreal Flood AdvisoryCTPBedford, Fulton3 hr
Jun 19, 9:36 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton54 min
Jun 19, 9:50 PM EDTAreal Flood AdvisoryCTPLebanon3 hr
Jun 19, 10:21 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jun 19, 10:48 PM EDTAreal Flood AdvisoryCTPDauphin, Northumberland3 hr
Jun 19, 10:54 PM EDTAreal Flood AdvisoryCTPFulton3 hr
Jun 19, 11:29 PM EDTSpecial Weather StatementCTPFranklin31 min
Jun 19, 11:50 PM EDTAreal Flood AdvisoryCTPLancaster115 min
Jun 19, 11:51 PM EDTAreal Flood WarningCTPLebanon3 hr
Jun 20, 1:26 AM EDTRiver Flood WarningCTPLebanon, Schuylkill21 hr
Jun 20, 1:41 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Northumberland2 hr
Jun 20, 1:47 AM EDTAreal Flood AdvisoryCTPWarren118 min
Jun 20, 4:17 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more24 hr
Jun 20, 9:51 AM EDTAreal Flood AdvisoryCTPWarren3 hr
Jun 20, 10:51 AM EDTAreal Flood AdvisoryCTPWarren3 hr
Jun 20, 12:22 PM EDTSpecial Weather StatementCTPPotter53 min
Jun 20, 12:55 PM EDTSpecial Weather StatementCTPSullivan35 min
Jun 20, 1:16 PM EDTSpecial Weather StatementCTPLancaster29 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.